Hail, Red River
- When
- March 30, 5:25 AM CST
- Where
- Red River County, 0.82 mi SE of Bagwell
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.663, -95.159
Half dollar size hail fell in the Bagwell community.
A closed upper low pressure system entered the Four Corners Region on March 29th, before opening up into a trough which lifted through the Southern Rockies during the evening through the early morning hours of the 30th. A very strong southerly low level jet developed during the afternoon and evening of the 29th over the Southern Plains ahead of this ejecting trough, with large scale forcing…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A closed upper low pressure system entered the Four Corners Region on March 29th, before opening up into a trough which lifted through the Southern Rockies during the evening through the early morning hours of the 30th. A very strong southerly low level jet developed during the afternoon and evening of the 29th over the Southern Plains ahead of this ejecting trough, with large scale forcing along and east of the West Texas dryline contributing to the development of scattered to numerous showers and thunderstorms, which marched east into East Texas during the early morning hours of the 30th. Enough instability lingered over portions of East Texas during the early morning hours which resulted in an scattered severe thunderstorms producing damaging winds which downed trees and damaged some homes. Even two isolated tornadoes were spawned from these storms over Red River and Sabine Counties. These storms eventually exited East Texas into North Louisiana by the mid-morning hours as they intensified in response to increased diurnal heating and instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 30, 3:31 AM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
431 AM CDT Wed Mar 30 2022
.SHORT TERM.../Today through Thursday/
A NE to SW band of convection continues to march E across Ern OK
through NCntrl TX early this morning, with much of the convection
becoming more disorganized over the last couple of hours. However,
have noted some bowing structures that have recently developed
within the line as it begins to tap some slightly better
instability with MLCapes of 500-1000 J/Kg E of the line. However,
very steep and almost dry adiabatic lapse rates exist farther E in
the H700-500 lyr over much of E TX/NW LA/SW AR, although atop
steep capping noted in the 06Z KSHV raob. Sfc winds continue to
veer in advance of the line, suggesting that the convection will
remain mostly linear, with the progs suggesting that instability
will continue to gradually wane towards daybreak as the line
enters E TX/extreme SE OK. This trend appears to persist through
mid-morning as it enters portions of SCntrl AR/NW LA, before
instability begins to increase in response to diurnal heating. A
very intense Srly LLJ is expected to intensify further later this
morning to 60-70kts across Lower Toledo Bend Country N into N
LA/SCntrl AR, with these extreme shear values and increasing
instability contributing to an intensifying trend in the
convection after 15Z from SCntrl AR S into NCntrl LA, as the
parent trough axis now entering W TX begins to take on a negative
tilt through midday/early afternoon, increasing large scale
forcing once the convection nears the Lower MS Valley. Thus, an
increasing damaging wind and potential tornado threat will develop
late this morning before the convection races E of the area, and
thus have maintained severe wording in the forecast through early
afternoon. Another concern in the short term is the wind machine,
with portions of the LLJ mixing down resulting in frequent gusts
to 40-45 mph late last night and early this morning over portions
of E TX/Wrn LA. Have maintained the existing Wind Advisory as is
with SE OK/the Wrn counties in E TX through 12Z this morning as
the convection line should be nearing/clearing these area
near/shortly after the Advisory expiration, with winds decoupling
once the convective line continues shifting E.
Much drier air will undercut the ejecting trough axis later this
morning through the afternoon, thus ending the convection quickly
from W to E later this morning through the early afternoon.
However, the attendant cold front now moving through Wrn OK/Lower
TX Panhandle remains progged to quickly shift SE into SE OK/SW
AR/NE TX this afternoon, with just enough mainly elevated moisture
and forcing along the base of the trough yielding a narrow band of
sct convection along the front (as suggested by the CAMs) which
may affect these areas during the afternoon. The progs do maintain
steep elevated lapse rates this afternoon in this slightly
elevated convection, suggesting that an isolated severe threat
will continue for these areas yielding a potential large
hail/localized wind threat, before the convection exits the region
to the E by 00Z Thursday. In addition, post-frontal winds will
increase as well this afternoon which may near Wind Advisory
criteria, but given the brevity and marginal speeds, have opted to
hold off on another Advisory attm and allow later shifts to
monitor.
The pressure gradient will relax after sunset this evening as sfc
ridging builds SE through TX into the Sabine Valley, with wrap-
around cu expected to diminish by mid to late evening as well.
Thus, some radiational cooling within the cooling/dry air mass
will yield a return to below normal temps areawide, as readings
fall into the 40s areawide, with some upper 30s possible in the
protected areas of SE OK/adjacent SW AR. Another compact upper low
analyzed this morning over the Wrn Dakotas into NE WY is expected
to continue diving SSE around the ejecting longwave trough axis,
and should swing SE from the Red River Valley N through OK into
the Ozarks during the day Thursday, resulting in an increase in
elevated cloud cover affecting at least the Nrn half of the
region. Although some forcing exists in these elevated cigs, a
much drier air mass in place should prevent any returns aloft from
reaching the ground, and thus have maintained a dry forecast with
these cigs diminishing from W to E during the afternoon. Some
insolation and continued WNW winds should also result in near of
not slightly below normal temps areawide, with very cool
conditions returning under a mostly clear sky Thursday night.
15
&&
.LONG TERM.../Thursday Night through Wednesday/
Nearly zonal flow will take the place of our current trough as it
moves into the Ohio Valley to begin the long term forecast. We
continue to track a weak upper trough exiting the Intermountain West
and into the Great Plains Friday into Friday Night. The ECMWF has
finally come into line with a drier solution concerning this trough
passage late Friday Night into Saturday but am hesitant to drop pops
completely during these periods. Instead, have lowered pops to
slight chance variety with any precipitation on Saturday moving out
of our region quickly by late morning through the afternoon. We
should remain dry for Sunday but dirty zonal to WSW flow aloft
Sunday Night through Monday will combine with an increasing low
level jet and at the very least, isentropic forcing to support
increasing convective chances beginning Sunday Night but especially
Monday Afternoon into Monday Night. There are some temporal
differences in the medium range progs concerning onset of
precipitation with the ECMWF being about 24 hours slower bringing
precipitation into our region so have split the difference with the
much wetter GFS.
Isentropic forcing becomes more dynamic forcing in advance of an
upper level trough that will move out of the Four Corners Region of
the County and Northern Mexico, into the Southern Plains and the
Texas Hill Country for Monday Night into Tuesday. This promises to
bring much more in the way of scattered convection to the region but
did not bite on likely to widespread pops as some models suggest
given this being the day 7 portion of the 7-day forecast. Way to
early to determine the severity of the convection ahead of this next
trough passage but the GFS solution does support that possibility
given its more cutoff nature to the ejecting trough vs the ECMWF
which shows a much more sheared solution with its positive tilt.
13
&&
.PREV DISCUSSION... /issued 101 AM CDT Wed Mar 30 2022/
.AVIATION...
MVFR cigs will continue across the region overnight, with these
cigs replacing the VFR cigs in place across extreme NE TX/SW AR to
start the 06Z TAF period by 08Z. While some sct -SHRA will be
possible overnight across portions of NE TX/SE OK/SW AR, a line
of deeper convection over ECntrl OK and NCntrl TX will continue to
shift E towards the region, affecting the TYR/GGG/LFK/TXK
terminals between 11-15Z, SHV around 15Z, and the ELD/MLU
terminals between 16-18Z. Winds gusts in excess of 40kts, reduced
vsbys, and low MVFR cigs will be possible in/near the convection,
before conditions quickly improve to VFR in wake of the
convection. Winds will also subside to some extent within and at
least a few hours in wake of the convection passage, with some
wrap-around cu cigs possibly affecting NE TX/SE OK/SW AR/NW LA by
mid to late afternoon, before eventually diminishing by mid to
late evening. A very tight pressure gradient will result in strong
Srly winds of 13-21kts with gusts of 22-32kts overnight, with
isolated higher gusts to 40-45kts, becoming WSW 10-20kts from W to
E during the afternoon in wake of the convection, with gusts to
30kts possible. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 79 45 70 43 / 100 0 0 0
MLU 78 47 70 43 / 100 10 0 0
DEQ 74 37 65 35 / 100 10 0 0
TXK 76 43 66 41 / 100 10 0 0
ELD 78 43 68 39 / 100 10 0 0
TYR 76 43 70 43 / 100 0 0 0
GGG 77 43 70 42 / 100 0 0 0
LFK 82 45 73 45 / 90 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 1 PM CDT this afternoon for ARZ050-051-
059>061-070>073.
LA...Wind Advisory until 1 PM CDT this afternoon for LAZ001>006-
010>014-017>022.
OK...Wind Advisory until 7 AM CDT this morning for OKZ077.
TX...Wind Advisory until 1 PM CDT this afternoon for TXZ097-112-126-
138-151-153-166-167.
Wind Advisory until 7 AM CDT this morning for TXZ096-108>111-124-
125-136-137-149-150-152-165.
&&
15/13Hazardous Weather Outlook National Weather Service Shreveport LA 454 AM CDT Wed Mar 30 2022 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-311200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 454 AM CDT Wed Mar 30 2022 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Strong to severe thunderstorms will be possible today, capable of producing strong and damaging wind gusts, large hail and isolated tornadoes. Locally heavy downpours will also accompany this activity today. In addition, strong winds outside of thunderstorms will continue as well with gusts upwards of 50 mph possible today. This activity will exit the region from west to east by later this morning through late this afternoon as a cold front moves across the region. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will be needed today. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 13
The Shreveport radar (KSHV), 182 km away, was scanning. The volume nearest the first event began at 11:26 UTC.
12 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
Half dollar size hail fell in the Bagwell community.
An EF-1 tornado, with estimated maximum winds near 95 mph, touched down off of FM 2573 just southeast of the Bagwell community. There, it ripped metal panels off of a barn and topped a softwood tree. Metal pieces of the barn and tree branches were thrown as far as 300 yards. The tornado continued to down trees along two properties just off of County Road 2110. Another barn's roof was damaged and shingle damage was observed to a single family home before it crossed County Road 2110. The tornado downed a few more trees north of County Road 2110 before lifting north of the roadway. It is estimated that around 20 hardwood and softwood trees were downed from this tornado.
A tree was downed onto a utility line on Highway 69 northwest of Mineola.
Trees were downed on County Road 2132.
Numerous reports of power lines downed across Upshur County.
A tree was blown onto a power line on County Road 967 in Cushing.
A tree was blown onto a power line on Bearkat Drive behind the pressbox at Cushing High School.
Power lines were blown down on County Road 2041 near Appleby.
Trees were blown down on homes on County Road 199 near Appleby.
Trees were blown down on County Road 2011 near Rolling Hills in Appleby.
A tree was blown onto a power line in the 9000 block of County Road 2609 in Appleby.
Numerous trees were downed across Nacogdoches County. Trees down on Burt Drive. Trees and power lines were downed on County Road 967. Trees and power lines down on County Road 2081, multiple trees down on County Road 2011, trees and power lines down on County Road 199, trees and power lines down on FM 2609, structural damage on County Road 199, structures damaged and trees down in the 600 block of Happyland Road. Chicken houses and a shop was damaged nearby as well.
Multiple trees down on and near County Road 2033 east of Center.
Multiple large trees were downed across FM 2026 east of Center.
A brief EF-1 tornado with estimated maximum winds near 100 mph touched down just east of Highway 87 near Lickety Split Trail where severe trees were uprooted. The tornado continued east-northeast where it caused damage to outbuildings at a residence with one outbuilding destroyed. Tree damage continued downstream, but the lack of road access prevented additional observations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009591, 1009597, 1009598, 1009599, 1009619, 1009600, 1009601, 1009603, 1009606, 1009608, 1009609, 1009615, 1009625, 1009629, 1009635.